Skip to main content
×
×
Home

PROVING UNPROVABILITY

  • BRUNO WHITTLE (a1)
Abstract

This paper addresses the question: given some theory T that we accept, is there some natural, generally applicable way of extending T to a theory S that can prove a range of things about what it itself (i.e., S) can prove, including a range of things about what it cannot prove, such as claims to the effect that it cannot prove certain particular sentences (e.g., 0 = 1), or the claim that it is consistent? Typical characterizations of Gödel’s second incompleteness theorem, and its significance, would lead us to believe that the answer is ‘no’. But the present paper explores a positive answer. The general approach is to follow the lead of recent (and not so recent) approaches to truth and the Liar paradox.

Copyright
Corresponding author
*DEPARTMENT OF PHILOSOPHY UNIVERSITY OF GLASGOW GLASGOW G12 8QQ, UK E-mail: bruno.whittle@glasgow.ac.uk
References
Hide All
Artemov, S. N. & Beklemishev, L. D. (2005). Provability logic. In Gabbay, D. M. and Guenthner, F., editors. Handbook of Philosophical Logic, Second Edition, Vol. 13. Dordrecht: Springer, pp. 189360.
des Rivières, J. & Levesque, H. J. (1988). The consistency of syntactical treatments of knowledge (how to compile quantificational modal logics into classical FOL). Computational Intelligence, 4, 3141.
Detlefsen, M. (1986). Hilbert’s Program: An Essay on Mathematical Instrumentalism. Dordrecht: D. Reidel.
Feferman, S. (1990). Introductory note to Gödel 1972. In Gödel 1990, pp. 281–287.
Gaifman, H. (2000a). Pointers to propositions. In Chapuis, A. and Gupta, A., editors. Circularity, Definition, and Truth. New Delhi: Indian Council of Philosophical Research, pp. 79121.
Gaifman, H. (2000b). What Gödel’s incompleteness result does and does not show. Journal of Philosophy, 97, 4670.
Gödel, K. (1972). Some remarks on the undecidability results. In Gödel 1990, pp. 305–306.
Gödel, K. (1990). Collected Works: Volume II, Publications 1938–1972. Feferman, S., Dawson, J. W. Jr., Kleene, S. C., Moore, G. H., Solovay, R. M., and van Heijenoort, J., editors. Oxford: Oxford University Press.
Gupta, A. (1982). Truth and paradox. Journal of Philosophical Logic, 11, 160.
Gupta, A. & Belnap, N. (1993). The Revision Theory of Truth. Cambridge, MA: MIT Press.
Halbach, V., Leitgeb, H., & Welch, P. (2003). Possible-worlds semantics for modal notions conceived as predicates. Journal of Philosophical Logic, 32, 179223.
Herzberger, H. G. (1982). Notes on naive semantics. Journal of Philosophical Logic, 11, 61102.
Hughes, G. E. & Cresswell, M. J. (1996). A New Introduction to Modal Logic. London: Routledge.
Japaridze, G. & de Jongh, D. (1998). The logic of provability. In Buss, S. R., editor. Handbook of Proof Theory. Amsterdam: Elsevier, pp. 475546.
Kaplan, D. & Montague, R. (1960). A paradox regained. Notre Dame Journal of Formal Logic, 1, 7990.
Kreisel, G. (1953). On a problem of Henkin’s. Indagationes Mathematicae (Proceedings), 56, 405406.
Kripke, S. (1975). Outline of a theory of truth. Journal of Philosophy, 72, 690716.
Lewis, D. (1983). New work for a theory of universals. Australasian Journal of Philosophy, 61, 343377.
Maudlin, T. (2004). Truth and Paradox: Solving the Riddles. Oxford: Clarendon Press.
Raatikainen, P. (2015). Gödel’s incompleteness theorems. In Zalta, E. N., editor. The Stanford Encyclopedia of Philosophy (Spring 2015 Edition). Available at: http://plato.stanford.edu/archives/spr2015/entries/goedel-incompleteness/.
Skyrms, B. (1984). Intensional aspects of self-reference. In Martin, R. L., editor. Recent Essays on Truth and the Liar Paradox. Oxford: Clarendon Press, pp. 119131.
Smith, P. (2013). An Introduction to Gödel’s Theorems (second edition). Cambridge: Cambridge University Press.
Visser, A. (1989). Peano’s smart children: A provability logical study of systems with built-in consistency. Notre Dame Journal of Formal Logic, 30, 161196.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Review of Symbolic Logic
  • ISSN: 1755-0203
  • EISSN: 1755-0211
  • URL: /core/journals/review-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed